I had a bone scan last week, and got the results today. My doctor told me my bones are brittle, and put the cause down to my use of prednisone. I have only used this drug once this year, and a couple of times last year. I didn't fully realise the effects this drug has the body. I have two alternatives: take a risedronate tablet once a week, or have an infusion, which lasts a year. I have chosen the later, and would urge anyone who has taken prednisone to get a check up. Better than falling over and breaking bones.

7 Replies

  • I think you have been very unlucky. I have been on and off Prednisolone tablets for approx 50 years. My bones are in the early stages of osteoporosis, which is called osteopaenia, on Calcium tablets with vitamin D3. You do not say how many years you have been off/on Prednisone. I am sure that Prednisone will be playing a part, but not sure it is the only cause, going on my experience.

    I agree that bone scans are very important if on long-term steroids. The other thing to keep a sharp eye on, so to speak, are Cataracts as steroids increase the likelihood of getting them too. Best of Luck. WheezyAnne Forgot to mention that my bone scan I had last year is to be repeated in 2 years, meanwhile diet and exercise for me.

  • Sorry about your latest news. Another thing to deal with, but it is manageable. I've got osteoporosis , mainly in my hips. I've had more steroids than you and knew the risks but when you have a chest infection that is the priority. The steroids helped me breathe and get over many infections.

    Hope it goes well and as WheezyAnne says, remember your diet and exercise. Sue x

  • I always have a reserve pack of Prednisolone and all the warnings are in the pack. I have been told that, used long term, it can affect your leg muscles, hence you have to exercise but that is difficult when you are suffering from continual SOB

    I take 25mg a day but still have SOB

    Hopefully it will work out well for you.

    My best wishes to you.

  • That is interesting to know about the leg muscles. I don't recall that (but haven't re-read the Prednisolone pack leaflet lately. Maybe the reason for my restless legs? I will have to investigate that further. Forewarned is forearmed as they say. Thank you for that info Butterfly31851. Best wishes Anne

  • That is a shame tamariki and I do sympathise because Pete has osteoporosis because of steroids. He had no idea that would happen as it was never mentioned back in the 90's. Pete takes risedronate weekly and I wish you luck with the infusion. Take care xxx

  • My doctor gave me risedronate, and a vitamin D tablet. He then decided me to send me for a density scan. After the scan, because of my condition and age, I qualified for a different medication, and it was then that the doctor said I also qualified for a subsidised infusion. I chose that rather the taking risedronate on a weekly basis, since I always forgot to take it on an empty stomach. My wife recently had one, ands that cost her $150NZ, whereas mine will cost $40NZ.

  • I always believed calcium was the thing for healthy bones but it seems magnesium is the key.

You may also like...